Hail, Roberts
- When
- May 8, 4:37 PM CST
- Where
- Roberts County, 4.57 mi NNW of Sisseton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.730, -97.090
Severe thunderstorms developed across parts of central and northeast South Dakota producing hail up to golfball size, damaging winds, along with an isolated tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms developed across parts of central and northeast South Dakota producing hail up to golfball size, damaging winds, along with an isolated tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 8, 2:26 PM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 326 PM CDT SUN MAY 8 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY FORECAST CHALLENGES...CONVECTION POTENTIAL OVER THE NEXT FEW DAYS...ALONG WITH HEAVY RAIN POTENTIAL...AND IMPACTS OF STRATUS ON TEMPERATURES. CURRENTLY...CONVECTION FROM EARLIER IN THE DAY HAS PRETTY MUCH VACATED THE CWA PUSHING OFF TO THE EAST INTO MINNESOTA. ELSEWHERE...PARTLY TO MOSTLY SUNNY SKIES THIS AFTERNOON HAS LED TO CONSIDERABLE DESTABILIZATION OF THE ATMOSPHERE...PARTICULARLY OUT ACROSS THE SWRN FORECAST ZONES...WHERE CAPE HAS INCREASED TO AS MUCH AS 2000 TO 3000 J/KG...WHILE CINH HAS DIMINISHED IN A COUPLE OF DIFFERENT AREAS TO LESS THAN -50 J/KG. BENEATH THE MOSTLY CLOUDY SKIES OUT EAST WHERE OFF AND ON SHOWERS HAVE JUST RECENTLY SHIFTED OFF TO THE EAST...TEMPERATURES ARE WARMING THROUGH THE UPPER 50S INTO THE LOWER 60S. ELSEWHERE...TEMPERATURES ARE WARMING THROUGH THE 60S AND 70S WITH SOME LOW TO MID 80S NOTED JUST SOUTH AND WEST OF JONES/LYMAN COUNTIES. VISIBLE SATELLITE IMAGERY ALSO APPEARS TO BE DETECTING POSSIBLY THE FIRST TOWERING CU IN NORTH CENTRAL NEBRASKA AMID THE CU FIELD STRETCHING FROM NERN KANSAS ALL THE WAY UP TO JUST SOUTH OF KPIR. A COUPLE OF QUICK DETAIL UPDATES TO WEATHER GRIDS...STILL HAVE SEVERE THUNDER MENTION IN ACROSS THE SWRN ZONES FROM LATE THIS AFTERNOON THROUGH MID-EVENING...FOR ANY CONVECTION THAT CAN GET GOING WITHIN THIS DESTABILIZING AIRMASS OVER NC NEBRASKA AND SC SODAK. PWATS ARE PROGGED TO BE 1.00-1.25 INCHES ACROSS MUCH OF THE CWA OVER THE NEXT 36 TO 42 HOURS. PWATS LIKE THESE ARE ABOVE NORMAL FOR EARLY MAY...LIKE 2 STANDARD DEVIATIONS ABOVE NORMAL...AND CAN BE A PRETTY GOOD INDICATOR AS TO THE POTENTIAL FOR EFFICIENT RAIN PRODUCTION AND TORRENTIAL RAINFALL RATES. SO...HAVE INTRODUCED RW+ OR HEAVY RAIN POSSIBLE MENTION INTO BOTH TONIGHT/S AND MONDAY NIGHT/S WEATHER GRIDS FOR THIS. IN ADDITION TO THE POSSIBILITY OF ISOLATED TO WIDELY SCATTERED SUPERCELLULAR THUNDERSTORMS /LARGE HAIL MAIN SEVERE THREAT/ THROUGH LATE THIS EVENING OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA...THE POTENTIAL EXISTS FOR STRONG CONVECTION LATER TONIGHT WHEN A STRONGER AREA OF LOW PRESSURE APPROACHES THE REGION FROM THE WEST. THE POSSIBILITY EXISTS FOR LATE NIGHT THUNDERSTORMS TO GET GOING ACROSS NWRN SODAK/SWRN NODAK AND PROPAGATE EASTWARD ALONG THE BEST GRADIENT OF LOW LEVEL MOISTURE/WAA AND WITHIN A STRONG LOW LEVEL JET FORECAST TO DEVELOP OVERNIGHT TONIGHT. THERE COULD BE A FEW SEVERE STORMS WITHIN THIS LATE NIGHT CONVECTION SCENARIO...WITH LARGE HAIL THE PRIMARY THREAT. EXPECTING A BREAK IN THE ACTION ON MONDAY ONCE OVERNIGHT/EARLY MONDAY MORNING CONVECTION CLEARS OUT OF THE AREA. IN ALL LIKELIHOOD...UNTIL THE NEXT LARGE AREA OF LOW PRESSURE BEGINS APPROACHING THE REGION EARLY MONDAY EVENING...DRY CONDITIONS WOULD HOLD OVER THE AREA WHILE STRONG MID-LEVEL WARM AIR LAYER IN PLACE WOULD ACT TO KEEP THINGS CAPPED DURING THE DAY. HOWEVER...WHEN SURFACE LOW PRESSURE AND ATTENDANT SURFACE WARM FRONTAL BOUNDARY BEGINS APPROACHING LATE IN THE DAY /MAINLY AFTER 00Z TUESDAY/...0-6KM SHEAR RAMPS UP FROM AROUND 30 KNOTS TO MORE LIKE 45 TO 50 KNOTS OF SHEAR AND LOW LEVEL WAA/FORCING ALONG ANOTHER DEVELOPING LOW LEVEL JET MONDAY NIGHT COULD VERY WELL SIGNAL THE START OF ANOTHER ROUND OF STRONG NIGHT-TIME STORMS MOVING NORTHWARD INTO NORTH DAKOTA. ON TUESDAY...MUCH OF THE FORCING/LIFT AND MOISTURE FOR CONVECTION IS SHIFTING INTO NORTH DAKOTA AND MINNESOTA. THE ONLY POTENTIAL FOR CONVECTION COULD COME AT PEAK HEATING AS A COLD FRONT/DRYLINE FEATURE TRIES TO WORK EASTWARD ACROSS THE CWA. COULD SEE ISOLATED TO WIDELY SCATTERED SHOWERS FORMING ALONG THIS BOUNDARY TUESDAY AFTERNOON. OTHERWISE...TUESDAY AND TUESDAY NIGHT ARE TRANSITION PERIODS FOR DRIER AIR AND COLDER AIR WORKING INTO THE CWA FROM THE NORTHWEST. TUESDAY NIGHT IS CURRENTLY A DRY FORECAST PERIOD. TEMPERATURES THROUGH EARLY TUESDAY WILL BE NEAR TO ABOVE NORMAL AT NIGHT...WHILE DAYTIME HIGHS ON MONDAY COULD BE HAMPERED BY LOW STRATUS THAT IS STILL DEPICTED IN THE MODELS AS FORMING MAINLY BETWEEN 925HPA AND 850HPA LATER TONIGHT AND PERSISTING THROUGH MUCH OF MONDAY NIGHT. QUITE THE GRADIENT OF TEMPERATURE IS FORECAST RIGHT NOW ON TUESDAY...WITH THE FAR NORTHWESTERN CWA POSSIBLY ONLY SEEING HIGHS IN THE UPPER 50S TO LOWER 60S...WHILE THE FAR EASTERN ZONES WARM INTO THE UPPER 70S TO AROUND 80. RATHER LOW CONFIDENCE/LOW SKILL TEMPERATURE FORECAST SETTING UP THERE. .LONG TERM...WEDNESDAY THROUGH SUNDAY MAIN FORECAST CHALLENGE CONTINUES TO BE PRECIP CHANCES THROUGH THE PERIOD. MODELS HAVE BEEN INCONSISTENT RUN TO RUN DUE TO DISCREPANCIES IN TIMING AND EXACT POSITION OF LOWS. THE 12Z ECMWF CAME IN SIGNIFICANTLY WETTER THAN THE 00Z RUN AND ALSO WETTER THAN THE 12Z GFS. THOUGH THE GFS IS THE OUTLIER IN THE SPEED OF THE SYSTEM MOVING THROUGH THE CENTRAL PLAINS MID WEEK BELIEVE THE ECMWF MAY BE PUSHING PRECIP A LITTLE TOO FAR NORTH. HOWEVER DID KEEP IN SOME SLIGHT CHANCE POPS. FEEL THAT SOME SHOWERS/TSTORMS ARE NOT OUT OF THE QUESTION DURING AFTERNOON/EVENING HOURS MOST DAYS BUT HAD LOW CONFIDENCE IN TIMING SO KEPT SOME OF THE POPS BELOW PRECIP MENTION. BEST CHANCES WILL BE ACROSS THE EASTERN COUNTIES LATE ON WEDNESDAY. TEMPS WILL BE SOMEWHAT DEPENDENT ON LOW TRACKS AND CLOUD COVER. EXPECT BELOW AVERAGE TEMPS THROUGH THE PERIOD WITH AN UPPER TROF OVER THE REGION UNTIL SATURDAY. TEMPS WILL BEGIN TO MODERATE OVER THE WEEKEND UNDER HIGH PRESSURE. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS CIGS WILL GENERALLY BE VFR...BUT WILL THEN LOWER OVERNIGHT TO IFR. CIGS AND VSBYS MAY OCCASIONALLY DROP INTO THE MVFR CATEGORY IN ASSOCIATION WITH STRONGER STORMS DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE THUNDERSTORMS MAY BE STRONG TO SEVERE...PRODUCING GUSTY WINDS AND LARGE HAIL...DURING THE EVENING AND OVERNIGHT HOURS MAINLY NEAR KPIR. THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AND SPREAD OVER THE AREA BY LATE MONDAY AFTERNOON...POTENTIALLY IMPACTING ALL TAF SITES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN LONG TERM...WISE AVIATION...WISE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 456 AM CDT SUN MAY 8 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 456 AM CDT SUN MAY 8 2011 /356 AM MDT SUN MAY 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA THIS MORNING...THEN ACROSS SOUTH CENTRAL SOUTH DAKOTA LATER THIS AFTERNOON INTO THE EVENING HOURS. THE GREATEST THREAT FOR SEVERE STORMS WILL BE ACROSS SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON THROUGH THE EVENING HOURS. LARGE HAIL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE STORMS ARE POSSIBLE ACROSS THE AREA AGAIN ON MONDAY. LARGE HAIL WILL BE POSSIBLE. A SMALL THREAT EXISTS FOR AN ISOLATED TORNADO AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE EVENING HOURS ACROSS SOUTH CENTRAL SOUTH DAKOTA. TMT
The Aberdeen radar (KABR), 107 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
9 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
A narrow weak tornado touched down briefly southwest of Presho with no damage reported.
Damaging winds overturned two campers, took off part of a house addition, and blew a boat away from a mooring and up against the rocks.
Large hail caused some dents in a vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for South Dakota, 2011Warnings in South Dakota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317026, 317055, 317027, 317028, 317029, 317032, 317067, 317071, 317037, 317039, 317040, 317042.